Iowa, 2013

Flooding in Iowa, June 1 to 5, 2013

June 1 to 5, 2013 · NWS DMX · 9 events in 6 counties and zones

The flooding that took place during the latter part of May continued into the first several days of June. Little additional damage occurred since in most cases the rivers had crested in late May.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

The flooding that took place during the latter part of May continued into the first several days of June. Little additional damage occurred since in most cases the rivers had crested in late May.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 31, 10:39 PM CST, 1 hour 21 minutes earlier.

Area forecast discussion, May 31, 10:39 PM CST, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
1139 PM CDT FRI MAY 31 2013

.SHORT TERM.../TONIGHT /...
ISSUED AT 325 PM CDT FRI MAY 31 2013

AREA REMAINS UNDER THE INFLUENCE OF THE STACKED SYSTEM ROTATING OVER
CENTRAL/EASTERN SD. A WEAK IMPULSE ROTATING AROUND THE MAIN UPPER
LEVEL LOW WILL PUSH EASTWARD THROUGH ERN NE/WRN IA TOWARD 00Z. THIS
MAY SET OFF SOME ISOLATED TO SCATTERED WEAK SHOWERS AND
THUNDERSTORMS ACROSS THE WESTERN/NORTHERN CWA. THIS ACTIVITY SHOULD
DIMINISH TOWARD SUNSET OR SHORTLY AS IT THE SCENARIO IS SIMILAR TO
THE DIURNALLY DRIVEN ACTIVITY OVER NE/SW IA ON THURSDAY. AS THE MAIN
UPPER LOW SLIDES EASTWARD BECOMING CENTERED OVER CENTRAL MN/NW IA BY
EARLY SATURDAY MORNING...EXPECT INCREASING LOW CLOUDS ACROSS THE
WESTERN/NORTHERN PORTION OF THE STATE. MAY SEE SOME WEAK SHOWERS
ACROSS THE NORTHWEST AS WELL. DRIER AIR CONTINUES TO FILTER IN TO
THE CWA AS WELL FROM THE WEST/SOUTHWEST OVERNIGHT...WITH DEWPOINTS
DROPPING INTO THE 50S AT MOST SITES. THIS SHOULD ALLOW TEMPS TO COOL
OFF OVERNIGHT AS WELL...WITH MOST SITES EXPECTED TO DROP INTO THE
LOW TO MID 50S OVERNIGHT.

.LONG TERM.../SATURDAY THROUGH FRIDAY/...
ISSUED AT 325 PM CDT FRI MAY 31 2013

PRECIPITATION CHANCES FOR BEGINNING OF PERIOD WILL BE CONFINED
SATURDAY...BEFORE UPPER LEVEL LOW PUSHES NORTH EASTWARD...FINALLY
BRINGING A BREAK TO PERSISTENT PRECIPITATION ACROSS IOWA.

SHORT WAVE WARPING AROUND DEPARTING LOW WILL TRACK ACROSS
NORTHERN IOWA THROUGH THE DAY SATURDAY...WITH INCREASING CHANCES
FOR PRECIPITATION...ESPECIALLY ACROSS THE NORTH. WAVE WILL BE QUICK
MOVING WITH ONLY LINGERING PRECIPITATION CHANCES CONFINED TO THE
FAR NORTHEAST EARLY SATURDAY. BEHIND RETREATING SYSTEM MUCH COOLER
AIR WILL PUSH SOUTH AS NORTHWESTERLY FLOW RETURNS UNDER RIDGE.
HOWEVER...MUCH NEEDED BREAK IN PRECIPITATION WILL BE RELATIVELY
SHORT LIVED AS ANOTHER LOW PRESSURE SYSTEM IS SET TO AFFECT THE
AREA FOR MUCH OF THE WEEK. LOW WILL TRACK ACROSS THE NORTHERN
PLAINS...WITH ASSOCIATED FRONTAL BOUNDARY PUSHING INTO IOWA
TUESDAY...INCREASING PRECIPITATION CHANCES. MODELS HAVE BEGUN TO
SLOW SYSTEM...AND MAY NOT SEE ONSET OF PRECIPITATION UNTIL LATER
TUESDAY NIGHT...HOWEVER WILL KEEP FORECAST TRENDED TOWARDS
GFS...AS ECMWF IS SLOWER SOLUTION. LOW WILL CONTINUE TO PULL
SLOWLY NORTHEASTWARD NEAR THE CANADIAN BOARDER...WITH ADDITIONAL
PROLONGED CHANCES FOR PRECIPITATION THROUGH MID WEEK. TEMPERATURES
WILL REMAIN SLIGHTLY BELOW NORMAL WITH WARMING FOR EARLY IN THE
WEEK AHEAD OF FRONTAL BOUNDARY BUT COOLER FOR REMAINDER OF PERIOD
BEHIND FRONT.

&&

.AVIATION...01/06Z
ISSUED AT 1137 PM CDT FRI MAY 31 2013

WINDS WILL SHIFT TO SOUTHWEST THEN WEST OVERNIGHT BUT REMAIN
LIGHT. ON SATURDAY A TROUGH WILL MOVE ACROSS THE AREA...WITH WINDS
SHIFTING TO NORTHWEST AND INCREASING TO AROUND 15 KT AND GUSTY BY
THE AFTERNOON. THE TROUGH WILL BE ACCOMPANIED BY WDLY SCT
SHRA/TSRA AND PREVAILING LOW CIGS. FORECAST SOUNDINGS INDICATE CIG
HEIGHTS ANYWHERE FROM FL025-035...BUT STILL BELIEVE PREVAILING
CIGS WILL BE MVFR FOR MOST OF THE DAY AND HAVE MAINTAINED THAT IN
THE 06Z TAFS. BY SATURDAY EVENING THE PRECIP WILL CLEAR OUT...WITH
THE CIGS BREAKING UP TOWARD THE END OF THE TAF PERIOD OR SHORTLY
THEREAFTER.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...BEERENDS
LONG TERM...AWB
AVIATION...LEE
Hazardous weather outlook, May 31, 6:22 PM CST, 5 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
722 PM CDT FRI MAY 31 2013

IAZ004>007-015>017-023>028-033>039-044>050-057>059-070-011100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-CASS-
722 PM CDT FRI MAY 31 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE THIS EVENING. THE SEVERE
THREAT IS LOW.

NUMEROUS RIVER FLOOD WARNINGS ARE IN EFFECT ACROSS THE AREA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SHOWERS AND ISOLATED NON SEVERE THUNDERSTORMS WILL BE POSSIBLE
SATURDAY AFTERNOON. ADDITIONAL THUNDERSTORMS ARE FORECAST BETWEEN
MONDAY NIGHT AND THURSDAY OF NEXT WEEK. IT IS TOO EARLY TO
DETERMINE THE RISK OF SEVERE WEATHER BETWEEN MONDAY NIGHT AND
THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

IAZ060>062-071>075-081>086-092>097-011100-
POLK-JASPER-POWESHIEK-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-
UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
722 PM CDT FRI MAY 31 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

NUMEROUS RIVER FLOOD WARNINGS ARE IN EFFECT ACROSS THE AREA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SHOWERS AND ISOLATED NON SEVERE THUNDERSTORMS WILL BE POSSIBLE
SATURDAY. ADDITIONAL THUNDERSTORMS ARE FORECAST BETWEEN MONDAY
NIGHT AND THURSDAY OF NEXT WEEK. IT IS TOO EARLY TO DETERMINE THE
RISK OF SEVERE WEATHER BETWEEN MONDAY NIGHT AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Local storm report, May 31, 8:26 PM CST, 3 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
926 PM CDT FRI MAY 31 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0914 PM     HAIL             1 S KENSETT             43.34N 93.21W
05/31/2013  E1.00 INCH       WORTH              IA   BROADCAST MEDIA

            RELAYED BY KAAL TV. POSSIBE FUNNEL CLOUD OBSERVED AS
            WELL.

&&

SKOW
Local storm report, May 31, 8:44 PM CST, 3 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
944 PM CDT FRI MAY 31 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0925 PM     HAIL             MANLY                   43.29N 93.20W
05/31/2013  E1.75 INCH       WORTH              IA   LAW ENFORCEMENT

            QUARTER TO GOLF BALL SIZE HAIL.

&&

SKOW
Local storm report, May 31, 8:51 PM CST, 3 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
951 PM CDT FRI MAY 31 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0949 PM     HAIL             3 N GRAFTON             43.37N 93.07W
05/31/2013  E1.00 INCH       WORTH              IA   TRAINED SPOTTER

            TRAINED SPOTTER REPORTS DIME TO NICKEL SIZED HAIL WITH A
            FEW QUARTERS MIXED IN CURRENTLY FALLING.

&&

LEE
Local storm report, May 31, 8:52 PM CST, 3 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
952 PM CDT FRI MAY 31 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0942 PM     HAIL             4 WNW GRAFTON           43.36N 93.13W
05/31/2013  E1.25 INCH       WORTH              IA   PUBLIC

&&

SKOW
Local storm report, May 31, 9:51 PM CST, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1051 PM CDT FRI MAY 31 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1050 PM     HAIL             1 NNW MASON CITY        43.17N 93.20W
05/31/2013  E1.00 INCH       CERRO GORDO        IA   TRAINED SPOTTER

            NICKEL TO QUARTER HAIL ALONG WITH TORRENTIAL RAIN

&&

BSS
Local storm report, May 31, 10:26 PM CST, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1126 PM CDT FRI MAY 31 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1119 PM     HAIL             N POPEJOY               42.60N 93.43W
05/31/2013  E1.00 INCH       FRANKLIN           IA   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED DIME TO QUARTER SIZED HAIL
            FALLING.

&&

LEE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 flood. Local standard time, as filed.

Flood, Webster

When
June 1, 12:00 AM CST to 2:00 AM CST
Where
Webster County, 2.59 mi NW of Ft Dodge to 1.92 mi E of Burnside
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
42.521, -94.222

Flood, Dallas

When
June 1, 12:00 AM CST to June 4, 2:45 AM CST
Where
Dallas County, 2.14 mi WSW of Dawson to 0.81 mi ENE of Kennedy
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
41.840, -94.269

Flood, Polk

When
June 1, 12:00 AM CST to 10:15 AM CST
Where
Polk County, 0.25 mi E of Windsor Hgts to 0.53 mi ESE of West Des Moines
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
41.600, -93.715

Flood, Polk

When
June 1, 12:00 AM CST to 9:45 PM CST
Where
Polk County, 1.99 mi N of (Dsm)des Moines Intl to 2.39 mi SSE of Des Moines
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
41.559, -93.675

Flood, Polk

When
June 1, 12:00 AM CST to June 4, 11:45 AM CST
Where
Polk County, 2.05 mi ESE of Des Moines to 0.8 mi SSE of Risingsun
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
41.591, -93.582

Flood, Black Hawk

When
June 1, 12:00 AM CST to June 5, 5:30 AM CST
Where
Black Hawk County, 1.77 mi E of Benson to 0.81 mi NNW of North Cedar
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
42.548, -92.515

Flood, Black Hawk

When
June 1, 12:00 AM CST to June 3, 1:30 AM CST
Where
Black Hawk County, 1.77 mi E of Benson to 1.36 mi NNW of North Cedar
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
42.548, -92.515

Flood, Jasper

When
June 1, 12:00 AM CST to 6:30 AM CST
Where
Jasper County, 0.9 mi W of Valeria to 2.25 mi ENE of Metz
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
41.730, -93.347

Flood, Marshall

When
June 1, 12:00 AM CST to 7:45 PM CST
Where
Marshall County, 1.55 mi ESE of Minerva to 2.05 mi N of Albion
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
42.109, -93.054

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2013Every state in 2013This day in weather historyWarnings in Iowa, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 455641, 455881, 455883, 455885, 455890, 455892, 455897, 455899, 455900.